Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 2, NWS Key West, FL

August 2, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 2, 2019, 4:02 AM EDT for Monroe County, Florida. It took effect at Aug 2, 2019, 10:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2019, 4:02 AM EDT (08:02 UTC)
In effect from
Aug 2, 2019, 10:00 AM EDT
Expired
Aug 2, 2019, 2:00 PM EDT
In force
4 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WHUS42 KKEY 020802
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
402 AM EDT Fri Aug 2 2019

FLZ078-021800-
/O.NEW.KKEY.CF.S.0002.190802T1400Z-190802T1800Z/
Monroe Lower Keys-
402 AM EDT Fri Aug 2 2019

...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS THIS 
MORNING INTO THIS AFTERNOON...

* COASTAL FLOODING...Water levels are expected to run about three
  quarters to one foot above the predicted tides this morning into
  this afternoon. Minor saltwater flooding of low-lying areas and
  streets is expected to occur during this period.

* TIMING...Water levels will peak near the time of high tide late
  this morning, although timing will vary based on location.

* IMPACTS...Saltwater flooding of low-elevation streets, yards,
  docks, and seawalls is likely. Some storm drains will back up
  and overflow as well. Motorists should remember, persistent
  puddles around the times of high tide are most likely 
  saltwater.

$$

Jacobson

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 1, 10:23 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 10:23 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1023 PM EDT Thu Aug 1 2019

.DISCUSSION...
Well above normal shower and thunderstorm coverage will continue
through Saturday, then diminish on Sunday. Normal coverage is
expected from Monday through next Thursday.

.SHORT TERM...
The axis of a tropical wave was analyzed this evening along 83W.
The 00z KEY sounding observed a record-breaking (for the date)
Precipitable Water value of 2.53", indicating deep tropical
moisture. The 00z MFL sounding PW value of 2.07" is near the 80th
percentile for this date. So the abundance of shower and
thunderstorm activity this evening is not surprising. This most
concentrated area of thunderstorms originated from afternoon
convection which emerged off the north coast of Cuba. This area
continues to spread north through the Straits of Florida, with
radar showing numerous outflow boundaries upon which to focus
additional convection. The last few runs of the HRRR have been
showing numerous showers and thunderstorms for the Lower and
Middle Keys during the late evening and overnight hours,
eventually reaching the Upper Keys in the hours before sunrise.
Have given PoPs a slight nudge upward from 60 to 70 percent for
the rest of tonight.

The tropical wave will lift northward into the far eastern Gulf on
Friday. The 12z and 18z GFS ensemble means shows a bullseye of
negative MSLP anomalies near the Dry Tortugas at sunrise Friday,
lifting north to near Tampa Bay by mid-day Saturday. Over the
Keys, this movement will support a deepening and strengthening of
southerly flow through at least Friday night. PW values will
remain well over 2", and numerous outflow boundaries will act to
focus convection. With southerly flow peaking on Friday night,
this should also spread PM Cuban convection north across the
Straits, possibly reaching the Keys later Friday night.

Surface pressures rise modestly over the Keys later Saturday,
with the more unsettled weather starting to lift off to our
north. On Sunday, the subtropical ridge axis over the Atlantic
will start to expand across the Keys and South Florida. The air
mass will remain quite moist, but this evolution of the pattern
should provide a transition day during which our shower and
thunderstorm coverage starts to diminish back in the direction of
climatology. As we move from July into August, the climatological
12-hour PoP at Key West rises from near 25 percent to near 30
percent.

&&

.MARINE...
The main risk to mariners through at least Saturday will be an
abundance of showers and thunderstorms. Therefore, winds will
ultimately be gusty and erratic at times under the influence of
numerous convective outflow boundaries.

In the broader picture, prevailing moderate easterly breezes this
evening will become more southerly on Friday and Friday night, as
a weak low center drifts north from near the Dry Tortugas on
Friday morning to near Tampa Bay by mid-day Saturday.

Ridging will reestablish itself across the Florida Peninsula
through the first half of next week, resulting in a return to
gentle east to southeast breezes and scattered convection.

&&

.COASTAL FLOODING...
Tides have been running higher than normal over the past couple of
days, with anomalies around 3/4 of a foot above the astronomical
predictions. Thursday morning's higher high tide topped at 3.03
ft at 10:48 am at the Key West Tide Gauge. In addition, a Key West
meteorologist observed a number of low lying streets and parking
lots under water around that time. Coastal Flood Statements will
likely be required daily through at least Saturday and possibly
Sunday, with the peaks occurring during high tide from the late
morning into early afternoon.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH terminals. Sub VFR
conditions may occur for brief periods during the night and early
morning hours as scattered showers and isolated thunderstorms move
through the area. Winds east to east southeast at 10 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....SDR
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 1, 5:00 AM EDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
500 AM EDT Thu Aug 1 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-020900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
500 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms, a few of which may be strong
are possible along the Florida Keys and the surrounding coastal
waters.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds near 40 mph or higher in
some cells.

In addition, locally heavy rainfall is likely along the Florida
Keys.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

For Friday and Friday night, Isolated to scattered thunderstorms,
a few of which may be strong, are anticipated along the Florida
Keys and the surrounding coastal waters.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds near 40 mph or higher in
some cells.

In addition, locally heavy rainfall is likely along the Florida
Keys during this period.

Beginning Saturday, isolated thunderstorms are anticipated along
the island chain and the surrounding coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Aug 1, 11:53 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1153 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.86N 80.62W
08/01/2019  M41 MPH          GMZ042             FL   MESONET

            A WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED BY THE
            WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT.

&&

ROSS
Local storm report, Aug 2, 1:37 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
137 AM EDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.22N 80.21W
08/02/2019  M43.00 MPH       GMZ042             FL   MESONET

            A WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED BY THE
            WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:52 PM EDTSpecial Marine WarningKEY23 min
Aug 1, 11:09 PM EDTSpecial Marine WarningKEY28 min
Aug 1, 11:38 PM EDTSpecial Marine WarningKEY32 min
Aug 1, 11:52 PM EDTSpecial Marine WarningKEY53 min
Aug 2, 12:38 AM EDTSpecial Marine WarningKEY52 min
Aug 2, 1:24 AM EDTSpecial Marine WarningKEY36 min
Aug 2, 10:39 AM EDTSpecial Marine WarningKEY24 min
Aug 2, 3:47 PM EDTSpecial Marine WarningKEY28 min

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.